Headlines News :
Home » » Nursing Care Plan | NCP Hyperthyroidism

Nursing Care Plan | NCP Hyperthyroidism

Hyperthyroidism is a condition caused by excessive overproduction of thyroid hormone by the thyroid gland. The thyroid hormones (triidothyronine [T3] and thyroxine [T4]), produced in the thyroid gland under the control of thyroid-stimulating hormone (TSH), regulate the body’s metabolism. Sustained thyroid hormone overproduction, therefore, causes a hypermetabolic state that affects most of the body organs, such as the heart, gastrointestinal tract, brain, muscles, eyes, and skin. The seriousness of the disease depends on the degree of hypersecretion of the thyroid hormones. As the levels of thyroid hormones rise, the risk of life-threatening cardiac problems becomes progressively greater. The most common form of hyperthyroidism is called Graves’ disease or thyrotoxicosis. Graves’ disease is associated with hyperthyroidism, eye disorders, and skin disorders, and when uncontrolled, vital organs are stressed to their capacity. It is also associated with many autoimmune diseases such as diabetes mellitus, Addison’s disease, systemic lupus erythematosus, rheumatoid arthritis, myasthenia gravis, and pernicious anemia.

Cardiac stress from increased myocardial oxygen requirements can lead to serious cardiovascular complications, such as systolic hypertension, myocardial infarction, or heart failure. Large goiters can cause pressure on the neck and trachea, which can result in respiratory distress. Opthalmopathy can result in corneal ulceration and loss of vision. Metabolic hyperactivity can cause high levels of anxiety, insomnia, and psychoses. The most severe form of hyperthyroidism is thyrotoxic crisis, known also as thyroid storm or thyrotoxicosis. This condition, which occurs when the body can no longer tolerate the hypermetabolic state, is a nursing and medical emergency and is fatal if not treated. Thyroid storm may be participated by a physiological stressor such as diabetic ketoacidosis, infection, trauma, or surgery.
Nursing care plan
Graves’ disease has an autoimmune derivation and is caused by circulating anti-TSH autoantibodies that displace TSH from the thyroid receptors and mimic TSH by activating the TSH receptor to release additional thyroid hormones. Graves’ disease is also associated with Hashimoto’s disease, a chronic inflammation of the thyroid gland that usually causes hypothyroidism but can also cause symptoms similar to those of Graves’ disease. Thyrotoxicosis has several different pathophysiological causes, including autoimmune disease, functioning thyroid adenoma, and infection.

Nursing care plan assessment and physical examination
Often the patient reports intolerance to heat, excessive perspiration, and increased appetite accompanied by weight loss. Complaints of abdominal cramping and frequent bowel movements are customary. Patients may also describe discomfort when wearing clothing or jewelry that is close fitting at the neckline as well as generalized muscular weakness and increased fatigue. Physical exertion may cause chest pain, shortness of breath, or both. A female patient may report oligomenorrhea (scanty or infrequent menses), and both genders might experience decreased libido. Take a drug history to determine the use of iodides (oral contraceptives, contrast media) that may cause falsely elevated serum thyroid hormone levels. Similarly, severe illness, malnutrition, or the use of aspirin, corticosteroids, and phenytoin sodium may cause a false decrease in serum thyroid hormone levels.

The patient may demonstrates signs of hypermetabolism, such as nervousness, the inability to sit still for any length of time, a short attention span, and fine hand tremors. Often, the patient’s handwriting is shaky. Note an increased resting pulse, a widened pulse pressure, or hypertension. The skin may have a sheen of perspiration or be salmon-colored. Stand behind the patient and palpate the thyroid gland at rest and during swallowing to note the size, tenderness, and nodularity. Remember that excessive palpation of the thyroid gland can precipitate thyroid storm; therefore, palpate gently and only when necessary. You may also hear a bruit when you auscultate the thyroid gland over the lateral lobes. Exophthalmos, bulging of the eye resulting in larger amounts of visible sclera, is often quite noticeable; a fixed stare because of the presence of fluid behind the eyeball and periorbital edema are also common. In patients who have had Graves’ disease for several years, there may be changes in the skin, such as raised and thickened areas over the legs or feet and hyperpigmentation and itchiness. Patients often exhibit fine, thin hair and fragile nails.

Well before a formal diagnosis, the patient may be aware that something is seriously wrong and report increased anxiety or nervousness, insomnia, and early awakening from sleep. The anxiety is often heightened by symptoms of the disease such as angina and the sense of loss of control over one’s body.

Nursing care plan primary nursing diagnosis: Activity intolerance related to exhaustion and fatigue.

Nursing care plan intervention and treatment plan
Most patients are diagnosed and treated on an outpatient basis. The goal of treatment is to return the patient to the euthyroid (normal) state and to prevent complications. Graves’ disease is treated pharmacologically (see below). Radioactive iodine (131I) is given for two purposes: for diagnosing imaging in low doses and for therapeutic destruction of the thyroid gland in larger doses. Radioactive iodine is considered the definitive and most common treatment, but it is not without risks. The principal disadvantage is hypothyroidism because 40 to 70% of patients treated with 131I develop hypothyroidism within 10 years after treatment. Other complications include parathyroid damage and exacerbation of hyperthyroidism. Surgical treatment with thyroidectomy is no longer the preferred choice of therapy for Graves’ disease but is an alternative therapeutic approach in some situations. In particular, it is used for patients who cannot tolerate antithyroid drugs, have significant ophthalmopathy, have large goiters, or cannot undergo radioiodine therapy.

Nursing interventions center on ongoing monitoring, protecting the patient from injury, reducing stress, and initiating teaching. Patients with exophthalmos or other visual problems might be more comfortable wearing sunglasses or eye patches to protect the eyes from light. Report an changes in visual acuity to the physician, and use artificial tears to lubricate the eyes. Encourage the patient to follow the medication regimen and reassure him or her while waiting for it to take effect. To determine the response to treatment and to prevent thyroid storm, assess the cardiovascular status, fluid and diet intake and output, daily weights, bowel elimination, and the ability of the patient to perform activities of daily living without excessive fatigue. Reassure the patient’s family that the patient’s mood swings, nervousness, or anxiety will diminish as treatment continues. If the patient or family requires additional support, ask a clinical nurse specialist or mental health counselor to see the patient or family. Note that extreme anxiety of the undiagnosed or uncontrolled patient makes patient education difficult for all concerned. If you recognize the patient’s inability to maintain long cognitive or physical attention spans, you will have better success at patient education. One useful strategy is to ensure that significant others are present during all teaching sessions.

Nursing care plan discharge and home health care guidelines
Provide a clear explanation of the role of the thyroid gland, the disease process, and the treatment plan. Explain possible side effects of the treatment. Be sure that the patient understands all medications, including the dosage, route, action, adverse effects, and the need for any laboratory monitoring of thyroid medications. If patients are taking propylthiouracil or methimazole, encourage them to take the medications with meals to limit gastric irritation. If the patient is taking an iodine solution, mix it with milk or juice to limit gastric irritation and have the patient use a straw to limit the risk of teeth discoloration.

Have the patient report any signs and symptoms of thyrotoxicosis immediately: rapid heart rate, palpitations, perspiration, shakiness, tremors, difficulty breathing, nausea, vomiting. Teach the patient to report increased neck swelling, difficulty swallowing, or weight loss.
Share this post :

Enter your email address:

Delivered by FeedBurner